Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 5, NWS Dodge City, KS

October 18, 202018 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 18, 2020, 3:53 AM CDT for 18 counties in Kansas. It took effect at Oct 19, 2020, 1:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2020, 3:53 AM CDT (08:53 UTC)
In effect from
Oct 19, 2020, 1:00 AM CDT
Expired
Oct 19, 2020, 10:00 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 67 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS73 KDDC 180853
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
353 AM CDT Sun Oct 18 2020

KSZ043-044-061>063-182100-
/O.UPG.KDDC.FZ.A.0001.201019T0600Z-201019T1500Z/
/O.NEW.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, and Garden City
353 AM CDT Sun Oct 18 2020 /253 AM MDT Sun Oct 18 2020/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ MONDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Scott, Lane, Hamilton, Kearny and Finney Counties.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-045-074>076-084>086-182100-
/O.NEW.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Trego-Ness-Stanton-Grant-Haskell-Morton-Stevens-Seward-
Including the cities of Wakeeney, Ness City, Johnson City, 
Ulysses, Sublette, Satanta, Elkhart, Hugoton, and Liberal
353 AM CDT Sun Oct 18 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Trego, Ness, Stanton, Grant, Haskell, Morton, Stevens 
  and Seward Counties.

* WHEN...From 1 AM to 10 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
850 
WWUS73 KDDC 182014
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
314 PM CDT Sun Oct 18 2020

KSZ064-077-078-087-190900-
/O.EXA.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Hodgeman-Gray-Ford-Meade-
Including the cities of Jetmore, Hanston, Cimarron, Montezuma, 
Dodge City, Meade, Plains City, and Fowler
314 PM CDT Sun Oct 18 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Hodgeman, Gray, Ford and Meade Counties.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-043>045-061>063-074>076-084>086-190900-
/O.CON.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-
Haskell-Morton-Stevens-Seward-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Johnson City, Ulysses, Sublette, Satanta, Elkhart, Hugoton, 
and Liberal
314 PM CDT Sun Oct 18 2020 /214 PM MDT Sun Oct 18 2020/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ MONDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Scott, Lane, Hamilton, Kearny and Finney Counties.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
489 
WWUS73 KDDC 182042
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
342 PM CDT Sun Oct 18 2020

KSZ031-190900-
/O.EXA.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Ellis-
Including the cities of Pfeifer and Hays
342 PM CDT Sun Oct 18 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Ellis County.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-043>045-061>064-074>078-084>087-190900-
/O.CON.KDDC.FR.Y.0005.201019T0600Z-201019T1500Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, and Fowler
342 PM CDT Sun Oct 18 2020 /242 PM MDT Sun Oct 18 2020/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ MONDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Along and west of a Wakeeney to Dodge City to Meade
  line.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
189 
WWUS73 KDDC 190802
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
302 AM CDT Mon Oct 19 2020

KSZ030-031-044-045-063-064-076>078-086-087-190915-
/O.CAN.KDDC.FR.Y.0005.000000T0000Z-201019T1500Z/
Trego-Ellis-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-Seward-
Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, Garden City, Jetmore, Hanston, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Liberal, Meade, Plains City, 
and Fowler
302 AM CDT Mon Oct 19 2020

...FROST ADVISORY IS CANCELLED...

Continued cloud cover through sunrise is forecast, thus
temperatures are not expected to get lower than 36 degrees.

$$

KSZ043-061-062-074-075-084-085-191500-
/O.CON.KDDC.FR.Y.0005.000000T0000Z-201019T1500Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton
302 AM CDT Mon Oct 19 2020 /202 AM MDT Mon Oct 19 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Hamilton, Kearny, Scott, Grant, Stanton, Morton and 
  Stevens Counties.

* WHEN...Until 10 AM CDT /9 AM MDT/ this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
355 
WWUS73 KDDC 191438
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
938 AM CDT Mon Oct 19 2020

KSZ043-061-062-074-075-084-085-191545-
/O.EXP.KDDC.FR.Y.0005.000000T0000Z-201019T1500Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton
938 AM CDT Mon Oct 19 2020 /838 AM MDT Mon Oct 19 2020/

...FROST ADVISORY WILL EXPIRE AT 10 AM CDT /9 AM MDT/ THIS
MORNING...

Temperatures remained just warm enough to prevent widespread 
frost from developing overnight. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 18, 12:51 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 18, 12:51 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1251 AM CDT Sun Oct 18 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM CDT Sat Oct 17 2020

Models today were in generally good agreement with gusty
northeast winds along with an increase in low level moisture
occurring behind a cold front that will be crossing southwest
Kansas after midnight. Given the 0-1km mixed layer winds forecast
behind this front early Sunday morning it currently appears that
gusty northeast winds at 25 to 35 mph will be possible for several
hours once the front passes. These northeast winds will be
ushering some colder air into southwest Kansas and given the
increase in cloud cover during the morning it appears that
temperatures will climb only in upper 40s, but if we do get a few
breaks of afternoon sun or the clouds do not roll in as quick as
what is currently anticipated there will be an opportunity for
highs to climb into the lower 50s, mainly south of the Arkansas
river. At this time will stay optimistic with highs in the lower
50s along the Oklahoma border but did favor slightly cooler
temperatures further north given that the models were in agreement
that increasing clouds will occur here by late Sunday morning.
The depth of this low level moisture and isentropic lift will
increase during the day across south central Kansas as 850mb warm
air advection develops north of the cold front in the Medicine
Lodge and Pratt areas. This may give rise to the potential for
some drizzle Sunday morning but confidence is not high on the
drizzle occurring given the depth of the moisture is currently
forecast at P28 and PTT from the NAM to be less than 3000ft.

As for temperatures tonight..given the Increasing clouds behind
this cold front overnight, which may limit how far temperatures
will fall after midnight, the previous forecast still may have the
right idea with lows tonight mainly in the mid to upper 30s.

.LONG TERM...(Sunday night through Saturday)
Issued at 130 PM CDT Sat Oct 17 2020

A surface ridge axis will cross western Kansas Sunday night with
the lightest winds early Monday morning being located across
central Kansas based on where the surface ridge is forecast to be
located at 12z Monday. The area with the lightest winds will also
be located where there will be widespread cloud cover while
further west the skies are expected to be slowly clearing from
west to east as a southerly flow develops during the pre dawn
hours. Based on the cloud cover across central Kansas will be
favoring temperatures a few degrees warmer than guidance while
further west where the potential exists for some clearing skies by
daybreak Monday morning will lean towards the latest colder
guidance which has lows in the low 30s from Garden City west and
north. Since this area will have the better chance for
temperatures to approach or fall below 32 this early Monday
morning will go ahead and issue a Freeze Watch for these
locations.

Following these chilly Monday morning lows some warmer weather
will be returning to southwest Kansas early in the work week as
850mb temperatures warm and a west to north westerly downslope
flow continues. One subtle upper level disturbances embedded in
this west northwesterly flow mid week will bring a weak surface
boundary/cold front into southwest Kansas but any cooling behind
this mid week surface boundary will be mainly located across
northern Kansas. A more significant cool down in the temperatures
is currently expected late week as the next, stronger, upper level
trough drops south out of Canada and approaches the Central
Plains on Thursday night. Windy conditions just like the past few
strong cold fronts can be expected behind this late week frontal
passage. Behind this next push of colder air there will also be
another opportunity for lows to fall back to or below 32 degrees
early Saturday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1243 AM CDT Sun Oct 18 2020

A cold front was pushing south across western Kansas at the onset
of this TAF period. Northeast winds of 15 to 20 knot sustained
will occur through the overnight hours into much of the day
Sunday -- at least through midday. The flight category forecast
will be a little challenging, however the best forecast is MVFR
flight category (ceiling in the 1500 to 2500 foot range for the
most part) will prevail much of this period behind the front in
the cooler airmass. Ceiling will make an attempt to scatter out in
the afternoon, but confidence in return to VFR is low.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  49  34  64 /   0   0   0   0
GCK  36  48  32  64 /   0   0   0   0
EHA  37  51  33  70 /   0   0   0   0
LBL  37  51  33  67 /   0   0   0   0
HYS  36  49  34  60 /   0   0   0   0
P28  42  50  37  60 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Monday morning for KSZ043-
044-061>063.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Umscheid
Hazardous weather outlook, Oct 17, 3:18 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 PM CDT Sat Oct 17 2020

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 PM CDT Sat Oct 17 2020 /218 PM MDT Sat Oct 17 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Temperatures will approach or fall below freezing Sunday night and
early Monday morning along and west of a Dighton to Garden City
line. A Freeze Watch is in effect for this area. Please refer to
the latest TOPNPWDDC for more details.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk

* Monday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Freeze: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.